Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 266, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 3, 2008, 2:31 PM CDT for Polk County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2008, 2:31 PM CDT (19:31 UTC)
- Expired
- Aug 3, 2008, 3:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Polk County, WI
The radar
The Minneapolis radar (KMPX), 116 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:50 PM CDT | TSTM WND DMG | Luck, WI | MULTIPLE REPORTS OF TREES AND POWER LINES DOWNED IN AND NEAR THE CITY OF LUCK BETWEEN 250 PM AND 258 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 031931
SVRMPX
WIC095-032015-
/O.NEW.KMPX.SV.W.0266.080803T1931Z-080803T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 PM CDT SUN AUG 3 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN POLK COUNTY IN NORTHWEST WISCONSIN...
* UNTIL 315 PM CDT
* AT 230 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 4 MILES NORTHEAST OF CUSHING...OR ABOUT 14
MILES NORTHWEST OF BALSAM LAKE...AND MOVING EAST AT 33 MPH.
* SOME LOCATIONS INCLUDE...
MILLTOWN...
LUCK...
FREDERIC...
CLAM FALLS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 4552 9269 4564 9285 4565 9283 4566 9254
4574 9252 4573 9217 4544 9217
TIME...MOT...LOC 1931Z 266DEG 29KT 4562 9261
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:41 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 3, 12:41 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1241 PM CDT SUN AUG 3 2008 .AVIATION... /18Z TAF ISSUANCE/ SMALL THUNDERSTORM COMPLEX BETWEEN THE NORTHERN SUBURBS OF THE TWIN CITIES AND DULUTH MOVING ENE. ACTIVITY IS ALONG A SHORT WAVE TRACKING ACROSS EASTERN MN. 700 MB TEMPERATURES ABOVE 14 DEG C TO THE SSW OF THE TWIN CITIES HELPING TO CAP ANY DEVELOPMENT IN THAT DIRECTION FOR THE TIME BEING. MORE RIPPLES IN THE UPPER FLOW ACROSS THE DAKOTAS. ACTIVITY OVER THE EASTERN DAKOTAS IS ALONG A SURFACE FRONT AND ANOTHER SHORT WAVE ALOFT. THE FRONT AND ACTIVITY WILL SPREAD INTO WESTERN MN THIS AFTERNOON AND INTO EASTERN MN AND WEST CENTRAL WI EARLY TONIGHT. HAVE INDICATED SOME TEMPO GROUPS TO TRY AND TIME THE BEST CHANCES FOR THUNDER. THE FRONT WILL BE OVER THE EASTERN AND SOUTHERN CWA MONDAY MORNING. A VERY BAGGY PRESSURE PATTERN AND DEW POINTS IN THE MIDDLE 60S TO LOWER 70S STILL EXPECTED FROM KSTC AND KRWF ON EASTWARD. NAM BUFKIT HYDROLAPSE INCREASING FROM 4 G/KG BETWEEN THE SURFACE AND 500 FEET EARLY MONDAY MORNING. HENCE...THERE IS PRETTY HIGH POTENTIAL FOR STATUS AND FOG. EXPECT VISIBILITIES IN THE 1 TO 3 MILE RANGE WITH CEILING BETWEEN 500 AND 1500 FEET. && .DISCUSSION... /ISSUED 350 AM CDT SUN AUG 3 2008/ CONVECTIVE DEVELOPMENT POTENTIAL TODAY IS MAIN CONCERN FOR THE SHORT TERM. LATEST SC MESOSCALE ANALYSIS INDICATING VERY WARM MID LEVEL TEMPS INTO SW MN/+18C AT H7 AT THIS TIME. THIS HELPING RETARD NEBRASKA CONVECTION SOMEWHAT. STILL HAVE 30-40KT H85 FLOW INTO SOUTHWEST MN WITH CONTINUATION OF MODERATE H85 MOISTURE TRANSPORT. INSTABILITY GRADIENT STILL REMAINS OVER THE SOUTHWEST CWA...WITH FCST ELEVATED CAPE AROUND 1200 J/KG TO MOVE NORTHEAST OVER THE EASTERN CWA THIS MORNING. WILL CONTINUE CHANCE TSRA AS THIS MOVES THROUGH. AS CAP BUILDS INTO THE SOUTHERN CWA LATER THIS MORNING...DO BELIEVE THIS WILL HOLD THROUGH THE DAY. ANOTHER WAVE MOVING ACROSS NORTH DAKOTA THIS MORNING COULD AFFECT NORTHWEST CWA DURING THE MORNING. 00Z 4KM NMM WRF REFLECTIVITY PATTERN DID SHOW THIS AND WILL CONTINUE TO HOLD ONTO SOME CHANCE POPS INTO THE AFTERNOON...AS AREA REMAINS ON THE EDGE OF THE CAP. TEMP FCST TROUBLESOME AS BELIEVE CLOUDS AND SHOWER THREAT WILL LIMIT HEATING POTENTIAL OVER A GOOD CHUNK OF THE CWA. STILL BELIEVE CHANCE OF LOWER 90S INTO SC MN AS WEAKENING CONVECTION MOVES OUT OF THAT AREA AND CAPPED ATMOS CLEARS. SEVERE POTENTIAL IS PRESENT WITH VERY STEEP LAPSE RATES MOVING ACROSS REGION THIS MORNING. DEEP LAYER SHEAR STILL 30-40KTS OVER THE AREA AS WELL. COULD SEE SOME HAIL AS THE STORMS MOVE THROUGH THIS MORNING. MODELS CONTINUE TREND OF DEVELOPING MCS OVER THE CENTRAL/EASTERN CWA OVERNIGHT. THIS SCENARIO LOOKS GOOD. INITIAL DEVELOPMENT MAY BE LIMITED BY CAP OVER THE SOUTHWEST...BUT BOUNDARY INTERACTIONS FROM MORNING CONVECTION COULD PLAY A ROLL...ALONG WITH DIFFERENTIAL TEMPERATURE ADV ALONG THICKER CLOUD EDGE. SEVERE WEATHER/HAIL AND DAMAGING WINDS A THREAT...ALONG WITH POSSIBLE ISOLATED TORNADO EARLY IN DEVELOPMENT...NEAR SFC WARM FRONT OR OUTFLOW BNDRY. HEAVY RAIN ALSO POSSIBLE WITH PWATS OVER 2 INDICATED AS SYSTEM MOVES THROUGH. WILL MENTION LIKELY POPS OVER THE EASTERN CWA DURING THE NIGHT TONIGHT. MONDAY SHOULD SEE A RELATIVE MIN IN ACTIVITY...ESPECIALLY IN THE MORNING AS MCS EXITS THE AREA. COULD HAVE ANOTHER MCV...WITH STRONG SUBSIDENCE IN ITS WAKE...AFFECTING ANY REDEVELOPMENT. WILL CONTINUE WHIT CHANCE POPS INTO THE AFTERNOON OVER THE SOUTHEAST HALF OF THE CWA. THUNDER CHANCES CONTINUE INTO MONDAY NIGHT AS FRONT...UPPER TROUGH MOVES THROUGH. WILL HOLD ONTO SLGT CHANCE POPS INTO TUE MORNING FOR THE MOST PART AS BELIEVE MAIN SFC BNDRY SHOULD HAVE EXITED TO THE SOUTHEAST OF THE CWA BY THAT TIME. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/DWE
Hazardous weather outlook, Aug 3, 1:07 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 107 PM CDT SUN AUG 3 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 107 PM CDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DURING MUCH OF THE AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND EASTERN MINNESOTA INTO WESTERN WISCONSIN. SOME OF THESE MAY PRODUCE LARGE HAIL AND STRONG WINDS. VERY LATE THIS AFTERNOON INTO THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTHERN AND WESTERN MINNESOTA. THESE WILL EXPAND NORTHEASTWARD ACROSS MUCH OF THE REMAINDER OF THE OUTLOOK AREA THROUGH THE EVENING AND INTO EARLY OVERNIGHT. SOME OF THESE STORMS WILL LIKELY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. ACROSS SOUTH CENTRAL MINNESOTA...THERE IS A AN ADDITIONAL THREAT FOR ISOLATED TORNADOES...MAINLY BETWEEN 5 PM AND 10 PM. THE THUNDERSTORM THREAT IS DUE TO AN APPROACHING LOW PRESSURE SYSTEM IN SOUTHEAST SOUTH DAKOTA AND ASSOCIATED FRONTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND MONDAY EVENING. THE COLD FRONT WILL SLOWLY MOVE SOUTHEAST ACROSS THE OUTLOOK AREA ON MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE DAY AND EVENING ALONG AND AHEAD OF THE FRONT. SOME OF THESE MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN PARTS OF THE OUTLOOK AREA LATE THIS AFTERNOON INTO THIS EVENING.
In the hours before
Local storm report, Aug 3, 11:45 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 1 NNW CLEARWATER 45.42N 94.05W
08/03/2008 M1.00 INCH WRIGHT MN TRAINED SPOTTER
&&
SPRLocal storm report, Aug 3, 1:46 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
146 PM CDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL 7 NW CAMBRIDGE 45.64N 93.34W
08/03/2008 M0.75 INCH ISANTI MN TRAINED SPOTTER
&&
SPRLocal storm report, Aug 3, 1:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
149 PM CDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 AM HAIL 4 N CAMBRIDGE 45.62N 93.24W
08/03/2008 M1.00 INCH ISANTI MN TRAINED SPOTTER
&&
SPRLocal storm report, Aug 3, 2:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
202 PM CDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 7 NW CAMBRIDGE 45.64N 93.34W
08/03/2008 M0.75 INCH ISANTI MN TRAINED SPOTTER
&&
SPRLocal storm report, Aug 3, 2:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
203 PM CDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL 1 ENE GRANDY 45.64N 93.17W
08/03/2008 M1.00 INCH ISANTI MN TRAINED SPOTTER
&&
SPRLocal storm report, Aug 3, 2:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 PM CDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL PRINCETON 45.57N 93.59W
08/03/2008 M0.88 INCH MILLE LACS MN BROADCAST MEDIA
&&
SPRThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:58 PM CDT | Severe Thunderstorm Warning | MPX | Barron | 47 min |
| Aug 3, 3:35 PM CDT | Severe Thunderstorm Warning | MPX | Rusk | 55 min |
| Aug 3, 4:03 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 27 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.